Kentucky, 2003

Flash Flooding in Kentucky, June 17, 2003

June 17, 2003 · NWS LMK · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 1:19 PM EST, 7 hours 1 minute earlier.

Area forecast discussion, Jun 17, 1:19 PM EST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
219 PM EDT TUE JUN 17 2003

.SHORT TERM THOUGHTS...
COMPACT 500MB WAVE OVER NRN IND GETS KICKED EWD THIS EVE, AS MORE
SIG TROF SWINGS DOWN FROM SRN CANADA TOWARDS FA. 33020KT WINDS AT
6KFT FROM 16Z PIREP NEAR KFTK INDICATING NWLY FLOW OVER PARTS OF FA,
WHICH WOULD SLOWLY IMPORT LOWER PWS. THIS DRY AIR ALSO REFLECTED IN
KSDF ACARS OBSERVATIONS OF CAP 700MB, WHICH LIKELY LEAD TO HIGHER
CONVECTIVE TEMPERATURES TODAY AND DELAYED TS DEVELOPMENT. PCPN CHCS
DIMINISH THIS EVE AS SLIGHTLY DRIER MID-LEVEL AIR AND SUBSIDENCE
OVERSPREAD FA FROM NW BEHIND DEPARTING WAVE. STORM MOTIONS ARE
SLIGHTLY FASTER THAN YESTERDAY, BUT MBE VELOCITIES FROM 12Z LMK-MM5
LOW ENOUGH AND WITH 850MB THETA-E AXIS ACROSS ERN ZONES, THAT COULD
ALLOW FOR SOME ISO +RA INTO THE EARLY EVE. RADIATIONAL FG POTL LATE
TONITE MAY BE LIMITED BY OVC/BKN DEBRIS CLOUDS FROM MID-SOUTH
CONVECTION, AND BY EFFICIENT MIXING TODAY LEAVING FAIRLY DRY RESIDUAL
LAYER ABOVE THIN MOIST NOCTURNAL BL. HWVR MOS SUGGESTING SOME REDUCED
VISIB ACROSS ERN/SRN ZONES, WHERE T-TDS ATTM ARE LOWEST, SO MAY ADD
PATCHY LATE NIGHT FOG THERE.

AS WAVE SPEEDS AWAY 700MB FLOW BECOMES NEARLY NIL INTO WED, LEADING
TOWARDS A MERIDIONAL GRADIENT IN PWS ACROSS FA, WITH VALUES REMAINING
AOA 1.5 ACROSS SRN KY. SO WITH WEAKNESS IN 500MB HEIGHT FIELD
OVER FA AND WITH MOS TRENDS POINTING TWDS INCR PCPN CHCS, THINK IT
WISE TO ADD LOW CHC POPS TO SRN 1/2 OF FA ON WED. THEN AHEAD OF STG
500MB WAVE, STRIPE OF 700MB DEFORMATION SETS UP IN VICINITY OF FA WED
NITE INTO EARLY THU, AND COUPLED WITH RELATIVELY WEAK MID/LOW TROP
STATIC STABILITY AND DECENT PWS, CHCS FOR PCPN CONTINUE, HIGHEST
ACROSS SRN KY. CANADIAN SFC HIGH THEN MOVES INTO FA LATE THU AND FRI,
LEADING TO DRIER CONDS. ALBERTA ORIGINS OF HIGH NOT ABNORMALLY COOL
SO WITH NEARLY FULL SUNSHINE, A FINE DAY WITH SEASONAL TEMPS EXPECTED
FRI. XXV

.EXTENDED DISCUSSION...
FRIDAY NIGHT THROUGH SUNDAY PERIOD STILL A DRY FCST AS GRT LAKES
HIGH NOSES INTO THE OH VLY.

PATTERN CHANGES SUN INTO MONDAY AS STRONG RIDGE BREAKS IN GRT LAKES
AND LOW PRES DROPS INTO THE PLAINS. HWVR DOES NOT APPEAR ENOUGH
MOISTURE AVAILABLE TO GENERATE PRECIP DURING THAT TIMEFRAME UNTIL
LATER TUESDAY WHEN TROUGH APPROACHES AND RETURN MOISTURE KICKS IN.
WILL KEEP THE FCST DRY THROUGH THE PERIOD ALTHOUGH LATER FORECAST
WILL PROBABLY ADD POPS BY WED OR MAYBE TUES. TEMPS RISING SLIGHTLY
TO AROUND NORMALS FOR LATE JUNE WITH HIGHS IN THE MID AND UPPER 80S.
JMB

.LMK...NONE.
Hazardous weather outlook, Jun 17, 2:20 PM EST, 6 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
SCATTERED AREAS OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING.
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL
OVER A SHORT PERIOD OF TIME...WHERE UP TO 2 INCHES OF RAIN COULD
OCCUR. IN ADDITION AS WITH ANY THUNDERSTORMS...DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE...AND A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING AS A COOL FRONT DROPS INTO THE LOWER OHIO VALLEY.
SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY ALTHOUGH GUSTY
WINDS AND LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 17, 8:20 PM EST to 11:00 PM EST
Where
Washington County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

High water covered several county roads.

Flash Flood, Marion

When
June 17, 8:20 PM EST to 11:00 PM EST
Where
Marion County, Loretto
Reported by
LAW ENFORCEMENT
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Near Loretto, three mobile homes were washed into a nearby creek. Five people were rescued, one with injuries. A bridge was washed out at Wimsatt Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358982, 5358983.